Ask an expert
Question

13 Aug 2010

Increased water consumption dangerous?
Hi,

Should the amount of water intake be increased during supplementation? I read that large amounts of water can be dangerous and flush all the important minerals from your body. I currently drink about 4 litres of water a day due to the fact that I take creatine everyday. Should I drop my water consumption rate even though I read that water consumption should be increased when using creatine?
Answer 287 views
Expert
DietDoc
DietDoc

01 Jan 0001

Dear Increased Water Consumption
This is indeed a poser. On the one hand it is true that you can cause 'water intoxication' and electrolyte imbalances by drinking too much water (i.e. in excess of 2,5 litres of liquid a day). On the other hand the fact that you are taking creatine may require a higher water intake. The most logical solution would be to stop taking creatine if you are not a top athlete (?) and to stick to drinking 2,5 litres of liquid in total per day. Try to at least reduce your total liquid intake to 3 litres per day if you continue to use the creatine.
Best regards
DietDoc
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
32% - 9430 votes
No
68% - 19912 votes
Vote